Hodges-Lehmann optimality for testing moment conditions

Ivan A. Canay, Taisuke Otsu

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

This paper studies the Hodges and Lehmann (1956) optimality of tests in a general setup. The tests are compared by the exponential rates of growth to one of the power functions evaluated at a fixed alternative while keeping the asymptotic sizes bounded by some constant. We present two sets of sufficient conditions for a test to be Hodges-Lehmann optimal. These new conditions extend the scope of the Hodges-Lehmann optimality analysis to setups that cannot be covered by other conditions in the literature. The general result is illustrated by our applications of interest: testing for moment conditions and overidentifying restrictions. In particular, we show that (i) the empirical likelihood test does not necessarily satisfy existing conditions for optimality but does satisfy our new conditions; and (ii) the generalized method of moments (GMM) test and the generalized empirical likelihood (GEL) tests are Hodges-Lehmann optimal under mild primitive conditions. These results support the belief that the Hodges-Lehmann optimality is a weak asymptotic requirement.

Original languageEnglish
Pages (from-to)45-53
Number of pages9
JournalJournal of Econometrics
Volume171
Issue number1
DOIs
Publication statusPublished - 2012 Nov 1

    Fingerprint

Keywords

  • Asymptotic optimality
  • Generalized empirical likelihood
  • Generalized method of moments
  • Large deviations
  • Moment condition

ASJC Scopus subject areas

  • Economics and Econometrics

Cite this